RLS - The bad reaction with Citalopram -

I have read on this site that Citalopram aggravates RLS . I saw my GP today and asked about switching to Venlafaxine (thedragon and one other was also interested to know). I saw my GP today and she shook her head and said changing to Venlafaxine would only bring on a new set of side affects so better to stick to Citalopram. She did not elaborate further so i left it at that!!! Sorry I couldnt come up with a more in depth answer


22 Replies

  • HI, Jubilee, you are right and your doctor is wrong ,dare I say it. The Citalopram is the same as our Celexa, ( I am in the US) and it is and SSRI antidepressant, and will most likely make your RLS worse. rlshelp.org look on the treatment page for "Drugs and Foods to Avoid". On the other hand, Venlafaxine is an SNRI antidepressant, which is Effexor in the US, and it is one of the few antidepressants that is usually used for people with RLS. SSRI's are a big no no for MOST RLSer's, and SNRI's are generally tolerated much better and is not known to make RLS worse. Check out hat web site and see that list. You were right to think that your med was making RLS worse. If it were me, I would be ringing them right back. I would say your doctor needs to know some basic RLS info, and that is pretty basic info that all doctors who treat anyone with RLS should know. On all the major RLS web sites and in the GOOD books, SSRI's are listed in all of them as something for us to avoid, keeping in my mind there are always exceptions. ;)

  • Thank You Nightdancer I will try to absorb what you have told me ! and take it further

  • I am new to this and feeling my way


  • we were all new to this at one time, so we know how you feel. ;)

  • I fear that showing that list to a doctor is going to make

    the doctor step back down and he/she will say "Do the

    best that you can without the help of medicines- or worse

    to choose one evil over the other...

    SSRI's saved my life. I take Paxil. If it gets taken away

    from me, my life is done. It got rid of so many problems

    for me. I wouldn't leave my house if not for Paxil. I' m

    positive that it made my RLS worse.. and on the other

    side of the coin.. I had this when I was a kid and never

    heard of a SSRI.

  • Yes ssri,s are usually bad for rls. But if you ha e a doctor who won't prescribe anything else....then you are stuck with it. It's no use saying it's a no no for rls. It was my only choice at the time I started taking it and like

    Yikes it saved my life. I joined this site at the time things were bad and was told on many occasions ....don't take that. But despite the worsening of the rls...it was the best move I could have made and i was in no position to argue with the doctor or do research ...I was at the end!

  • I went to a RLS lecture sponsored by my neurologist.. She said

    again and again that Venlafaxine is not an antidepressant that is

    a first choice for treatment of depression, anxiety, excessive stress

    but it's a good one if some of the others fail. (yes it's Effexor in the

    USA) It's very, very strong..works a little different than the rest.

    It was interesting to me how many people in the room had questions

    about the SSRI's and were looking at changing over to another

    one because they honestly do make rls worse!

    Venlafaxine (Effexor) has the worst association with discontinuation syndrome.. it sucks bad. The half life is so short that if you are

    even a few hours late with this one, you start in with withdraw.

    I believe with my whole heart that Nightdancer is correct about

    it being okay for rls.. I guess it depends on if you take the

    extended release version or the quick acting version... I do

    really wonder why my neurologist didn't suggest it because it

    was a lecture/ informational seminar on RLS...

    I am on Paxil (max dosage) I do know some people who take

    it for IBS (irritable bowel syndrome) So many take it for severe

    panic attacks and anxiety.. who will never ever give it up. They

    won't even try the organic- I am trying to switch to that one.

    Please do what your doctor suggests... take that list with you

    so that the doctor can reference what medicines are going to

    make rls worse...

  • thanks Jubilee for the info..Im in the same position .i see my doc on thursday so i will let you know how i get on!

  • Hi Folks thank you for your comments


  • Hi jubilee...I went to see my doc today and told her how bad things had got. She offered me the dopamine route and I said I wanted to leave that for as long as poss. She asked me what I wanted!!! I suggested bupropion but she wasn't too happy with that . So I said what about venlafaxine and she was happy with that.!!!! So have to slowly stop the citalopram.and move over! Result!!!! Im just praying it makes a difference

  • I have my toes and fingers crossed for you thedragon!

  • Hope it help's you Dragon, keep us informed

  • I had a big long discussion with my GP . Jubille I do not want to take over your thread, but this might help you. I explained that i fear the dopamine meds due to the messing about everyone on here seems to have with them. I do not feel i could cope with the augmentation stuff and changing dosages and meds and the pain involed. i know my rls pretty well now . they are going to be my very last resort as i know its gonna get worse the older i get.

    Bupropion...she felt would help but is not that good for mood and depression

    as she explained i have to take a half tablet of citalopram for 7 to 10 days, then half every other day and then none for 3 days. this is a bit scary for me but as she says ...we know the answer to my depression. Maybe the lower dose of citalopram will ease the rls and keep me sane. we have to see. if that is ok then ill stay on a lower dose! Maybe I`ll find Im ok without the anti d at all. We shall see. but at least i am armed with it in case it all goes wrong. I have the script for the venlafaxine , so i can get that whenever I want. I have to keep a very detailed mood/rls/sleep diary to keep a check on myself.

    yesterday was my first half tablet. I went to bed with no rls but couldnt sleep due to the exictement of it all and being listened to !!!!!! it started about 4 am so i took my trusty cocodamol and slept from about 5am to 10 am. . Half tablet this morning and feel ok. I know its a bit too soon to tell anything but I thought I would let you know how my doctors visit went!

  • Anti Depressants build up in the system and take

    some time for you to get the full benefits. Give it

    up to 7-8 weeks before you pull the plug if you think

    that they are not helping you. It's important to build up

    your dosage. Most doctors start with the low dose that

    you were given and it could take up to 4 months for

    you and your doctor to get it right. Hang in there. =)

  • Many thanks for your input thedragon, I do feel for you going through this in order to get some relief. I am having second thoughts myself about venlafaxine after what Yikes has told us and it is a strong one, BUT !!! if u think its going to help go for it. As you say though its a back-up. I am trying to come off Citalopram by one every other day and none Sat and Sun but your way seems better so will try it


  • oh what did yikes say ...i missed that!!!

    and if you are trying to get off them and then feel bad , you can always go back!!!

  • Gosh dragon I cant quite remember everything she said but recommended I look up 'drugs to avoid' and SSRIs, but I am sure if she reads this she will perhaps forward the message on to you

  • I think that she means that IF I go into the doctor with

    the list of drugs that irritate RLS.. then my doctor will

    give up and say "Do the best that you can to manage"

    He may end up not prescribing anything at all. = /

  • I hope it work's for both of you :)

  • Thank You sister3 Also my condolances to you and your family

  • I have been taking citalopram 20mg once a day and I do not feel it has made my RLS worse. However, citalopram seems to be the culprit for stomach or bowel problems. Stomach and bowel problems are what give me RLS symptoms. I take omeprazole to combat stomach problems caused by citalopram. Now I get no symptoms at all.

  • Venlafaxine, (generic for Effexor) is a strong antidepressant -

    It increases both serotonin and norepinephrine levels in the brain

    If you need SSRIs, then by all means talk to your doctor and I won't

    ever discourage you from taking it.. I was simply stating that it can

    make RLS a whole lot worse.. If you want to quit with a SSRI, please

    discuss this with your doctor before you take yourself off of it. Some

    very upsetting things can happen if you suddenly quit with these kinds

    of medicines.

    The panic stuff happened to me and I lived trapped in my house for at

    least 2 yrs before I finally got the help. It was just one panic attack after

    the other. Taking Paxil changed my life dramatically. I will not go without

    Paxil but I have a doctor appointment to change over to the organic

    Paxil.. It's new.. it's supposed to have less side effects.

    Important- Please do as your doctor says to do. =)

You may also like...